Alert archive / Tennessee / Flash Flood Warnings in 1997
Flash Flood Warning 33, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jun 14, 1997, 6:12 PM EDT for Cocke County, Greene County, Hamblen County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 14, 1997, 6:12 PM EDT (22:12 UTC)
- Expired
- Jun 14, 1997, 9:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Cocke County, TN, Greene County, TN, Hamblen County, TN
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 142213 FFWMRX TNC029-059-063-089-155-150115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 612 PM EDT SAT JUN 14 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 915 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST TENNESSEE ...COCKE COUNTY...WESTERN GREENE COUNTY...HAMBLEN COUNTY ...JEFFERSON COUNTY...SEVIER COUNTY AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE SCATTERED STRONG THUNDERSTORMS OVER JEFFERSON...HAMBLEN... SEVIER...COCKE...AND WESTERN GREENE COUNTIES. DOPPLER RADAR ESTIMATED THAT BETWEEN ONE AND TWO INCHES OF RAIN HAS FALLEN ACROSS SECTIONS OF THESE COUNTIES. SINCE MODERATE TO HEAVY RAINS CAN BE EXPECTED ACROSS THESE COUNTIES THROUGH 7 PM EDT...ADDITIONAL FLASH FLOODING IS LIKELY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 2:15 PM EDT, 3 hours 57 minutes earlier.
Area forecast discussion, Jun 14, 2:15 PM EDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 215 PM EDT SAT JUN 14 1997 SATELLITE SHOWS A WELL DEFINED S/WV MOVING INTO NRN MIDDLE TENNESSEE WITH THE SFC ANALYSIS SHOWING A TROUGH ACROSS THE PLATEAU. AMS ALONG AND EAST OF THIS TROUGH CONTINUES TO DESTABILIZE WITH A SCT-BKN LINE OF STORMS OVER THE PLATEAU. EXPECT A NEARLY SOLID LINE OF STORMS TO MOVE ACROSS THE TN VALLEY...MTNS... SW VA...SW NC REST OF THE AFTERNOON AND EVENING. DUE TO LOWER MID-LVL TEMPS AND DECENT LO LVL SPEED SHEAR...SOME OF THESE STORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS AND HAIL. ALSO...LOCALLY HEAVY RAINS ARE LIKELY. I EXPECT SCATTERED SHOWERS TO CONTINUE OVER THE TN VALLEY AND MTNS UNTIL MIDNIGHT...THEN SUBSIDENCE BEHIND EXITING TROUGH WILL AID IN CLEARING THE SKIES OVER THE AREA. HOWEVER...DUE TO THE RECENT RAINS/SATURATED GROUND AREAS OF FOG AND LO CLOUDS WILL LIKELY REDEVELOP. SOME OF THE FOG COULD BECOME DENSE...ESPECIALLY ACROSS THE VALLEYS. THE FOG AND LOW CLOUDS WILL DISSIPATE SUNDAY AS DRIER AIR FROM A SFC HIGH OVER THE GREAT LAKES BUILDS INTO THE AREA. MOSTLY SUNNY TO PARTLY CLOUDY SKIES ARE ANTICIPATED. ANOTHER NRN STREAM TROUGH WILL MOVE ACROSS THE GREAT LAKES FOR MONDAY ALLOWING A COLD FRONT TO MOVE TOWARD THE MISSISSIPPI RIVER VALLEY BY LATE IN THE DAY. ALSO...SFC RIDGE WILL MOVE EAST ALLOWING WINDS TO BECOME MORE SOUTHERLY. HOWEVER...SFC RIDGING EAST OF APPALACHIANS WILL LIKELY KEEP BEST MOISTURE SOUTH OF THE REGION. SOME WIDELY SCT SHOWER AND THUNDERSTORMS ARE POSSIBLE BY LATE AFTERNOON. OTHERWISE CALL FOR PARTLY CLOUDY SKIES. AS FOR TEMPS...GUIDANCE CLOSE AND REASONABLE FOR TONIGHT. WOULD FOLLOW COOLER FAN LOWS FOR SUNDAY NIGHT. WOULD COMPROMISE ON HIGHS EACH DAY.
In the hours before
Local storm report, Jun 14, 3:50 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
336 PM EDT SAT JUN 14 1997
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
830 PM 3 S LIMESTONE TN TORNADO
06/13/97 WASHINGTON AN F1 TORNADO STRUCK A
SUBDIVISION AT THE
INTERSECTION OF BAILEY
BRIDGE ROAD AND LESTER SNAPP
ROAD. ONE HOME HAD THE ROOF
AND ONE WALL COMPLETELY
BLOWN OFF WITH SEVERAL OTHER
HOMES HAVING MAJOR ROOF
DAMAGE. THE WIDTH WAS 50
YARDS AND THE LENGTH WAS 1/2
MILE. THERE WERE SOME MINOR
INJURIES BUT NO EXACT NUMBER
IS CURRENTLY AVAILABLE.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 8:02 PM EDT | Severe Thunderstorm Warning | MRX | Unicoi | 58 min |
| Jun 13, 8:20 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Washington | 55 min |
| Jun 13, 8:33 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 42 min |
| Jun 13, 10:31 PM EDT | Severe Thunderstorm Warning | MRX | Fentress, Morgan, Scott | 59 min |
| Jun 13, 10:48 PM EDT | Severe Thunderstorm Warning | MRX | Rhea | 57 min |
| Jun 13, 11:23 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs | 67 min |
| Jun 13, 11:59 PM EDT | Severe Thunderstorm Warning | MRX | McMinn | 46 min |
| Jun 14, 12:09 AM EDT | Severe Thunderstorm Warning | MRX | Monroe | 66 min |
| Jun 14, 12:31 AM EDT | Severe Thunderstorm Warning | MRX | Bradley, Polk | 59 min |
| Jun 14, 12:37 AM EDT | Severe Thunderstorm Warning | MRX | Blount | 68 min |
| Jun 14, 1:17 AM EDT | Flash Flood Warning | MRX | Monroe | 4 hr |
| Jun 14, 5:18 AM EDT | Flash Flood Warning | MRX | Monroe | 4 hr |
| Jun 14, 8:22 AM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 68 min |
| Jun 14, 2:59 PM EDT | Flash Flood Warning | MRX | Scott | 3 hr |
| Jun 14, 3:37 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Loudon, Roane | 68 min |
| Jun 14, 4:08 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 67 min |
| Jun 14, 4:31 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 59 min |
| Jun 14, 4:42 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 63 min |
| Jun 14, 4:56 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen | 64 min |
| Jun 14, 5:12 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 63 min |
| Jun 14, 5:34 PM EDT | Tornado Warning | MRX | Sevier | 41 min |
| Jun 14, 6:12 PM EDT | Flash Flood Warning | MRX | Jefferson, Sevier | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.